New Jersey, 2003

Heavy Snow in New Jersey, December 5 to 7, 2003

December 5 to 7, 2003 · NWS OKX · 6 events in 6 counties and zones

The first low pressure system developed along the North Carolina Coast during Friday morning. As this low moved northeast, it intensified.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a cold high pressure system settled over New England, a series of low pressure systems developed off the Mid Atlantic Coast during Friday, December 5th and Saturday, December 6th.The first low pressure system developed along the North Carolina Coast during Friday morning. As this low moved northeast, it intensified. Light snow developed and quickly spread northeast across the area during the morning. Snowfall became heavy across Northeast New Jersey during the afternoon. Between 4 and 7 pm that evening, a 6 to 10 inch snowfall occurred across this area. There were major impacts to mass transit operations during the evening's "rush" hours. As this low moved southeast of Long Island, snowfall intensity decreased and became light across the region.The second low pressure system developed further north and west along the DELMARVA Coast during Saturday morning. As this low rapidly intensified, it moved slowly northeast. Light snow became heavy across the entire region by noon. Near blizzard conditions developed across parts of the area from late morning through the evening hours. Wind gusts up to 35 mph combined with heavy falling snow created near "white out" conditions that reduced visibility to between 1/4 and 1/2 mile. Major impacts to mass transit occurred across the entire region.Storm Total Snowfall amounts for this 2 day episode ranged from around 9 to 18 inches. Here are selected snowfall amounts for:Bergen County - from 10.0 inches at Teterboro Airport to 14.3 inches at Rutherford.Essex County - from 12.5 inches at Nutley and Bloomfield to 17.5 inches at Caldwell. At Newark Airport, 16.4 inches of snow was measured.Hudson County - from 9.0 inches at Kearny to 12.4 inches at Harrison.Passaic County - from 9.3 inches at Bloomingdale to 15.5 inches at Little Falls.Union County - from 13.0 inches at Union Township to 13.2 inches at Roselle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 5, 11:50 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 5, 11:50 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1150 AM EST FRI DEC 5 2003

.DISCUSSION

CURRENTLY...LEADING EDGE OF LIGHT SNOW IS STARTING TO MOVE INTO THE
NYC METRO AREA...AS WELL AS LONG ISLAND. NOT FAR BEHIND...ACROSS
CENTRAL NEW JERSEY...AS WELL AS THE ADJACENT COASTAL WATERS...IS A
BAND OF HEAVIER SNOW. THIS PRECIPITATION IS HEAVY ENOUGH THAT IT
SHOULD MAINLY FALL IN THE FORM OF ALL SNOW...AS HAS BEEN THE CASE
FOR ALL OF NEW JERSEY WITH THE EXCEPTION OF ATLANTIC CITY.
THEREFORE...WITH THE NORTHERN EDGE OF THIS SNOW MOVING INTO THE CITY
A LITTLE SOONER THAN EXPECTED...AS WELL AS THE LIKELYHOOD OF SEEING
A QUICK BURST OF SNOW...WILL UPDATE THE GRAPHICAL AND TEXT FORECASTS
TO INCREASE POPS ACROSS THE BOARD (FROM CATEGORICAL FOR THE CITY AND
LONG ISLAND TO LIKELY LATE IN THE AFTERNOON FAR NORTH)...AS WELL AS
TO INCREASE ACCUMULATIONS (UP TO TWO INCHES FOR NYC AND LONG ISLAND
TO UP TO AN INCH FAR NORTH). THE GREATEST CHANGE WILL BE REFELCTED
IN THE EXPECTATION FOR NYC AND VICINITY AND LONG ISLAND...WHILE THIS
UPDATE WILL REFLECT LITTLE CHANGE IN THE THINKING FAR NORTH FOR
INTERIOR PORTIONS OF THE FORECAST AREA.

&&

.MARINE...WINDS ARE STARTING THEIR RAMP UPWARD AS EXPECTED.
MAGNITUDES ARE NOW 20 TO 25 KT ON THE OCEAN AND 15 TO 20 KT
ELSEWHERE. GALE WARNINGS REMAIN UP...AS WINDS SHOULD INCREASE IN
STRENGTH AND REACH THIS CRITERIA TONIGHT.

&&

.AVIATION...LIGHT SNOW WITH MVFR/OCCASIONAL IFR CIGS AND IFR VIS IS
CURRENTLY OVERSPREADING THE METRO NY/NJ AIRPORTS. THESE CONDITIONS
WILL SLOWLY SPREAD NE TOWARD KHPN BY 18Z AND THEN KBDR AND KSWF BY
20Z AND GON AFTER DARK. PTYPE WILL BE PROBLAMATIC AFTER 00Z FOR THE
LONG ISLAND AND METRO NY/NJ AIRPORTS...WITH 12Z ETA BUFKIT SOUNDING
STILL SHOWING BULK OF LIFT AND MOISTURE AT LEVELS WARMER THAN -10 TO
-16C OVERNIGHT. THIS WILL NOT SUPPORT GOOD SNOW GROWTH...DESPITE A
BELOW FREEZING COLUMN THROUGH ABOUT 950 MB. ADDITIONALLY...THERE
WILL BE A LULL IN THE PRECIP OVERNIGHT...ESPECIALLY ALONG THE COAST
AS THE FIRST LOW PRESSURE SYSTEM OFF THE NC COAST MOVE NE OVER THE
GULF STREAM AND THE SECOND STRONGER AREA OF LOW PRESSURE GETS GOING
AFTER 12Z OFF THE NEW JERSEY COAST. WE WILL SEE MORE OF A MIX OF
VERY LIGHT SNOW...SLEET...AND RAIN AFTER 00Z THROUGH AROUND 12Z
ALONG THE COAST AND INTERMITTENT LIGHT SNOW FOR SOUTHERN CONNECTICUT
AND THE LOWER HUDSON VALLEY. CONDITIONS SHOULD COME UP TO MVFR IN
THIS OVERNIGHT LULL. THE SECOND AREA OF LOW PRESSURE WILL GET GOING
THROUGH THE MORNING TOMORROW...WITH STRONG DEFORMATION AND
INCREASING MID-LEVEL MOISTURE. EXPECT CIGS AND VIS TO COME DOWN TO
IFR/LIFR FROM LATE MORNING INTO SATURDAY NIGHT...WITH SNOW HEAVY AT
TIMES.  WINDS WILL BE ON THE INCREASE AS WELL TOMORROW WITH
SUSTAINED WINDS AROUND 25 TO 30 KT AND GUSTS TO 40KT FROM THE EARLY
MORNING ON...CAUSING BLOWING AND DRIFTING SNOW...ESPECIALLY OVER
KHPN AND KSWF.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING ALL ZONES...TONIGHT THROUGH SAT NIGHT.
NJ...WINTER STORM WARNING ALL ZONES...TONIGHT THROUGH SAT NIGHT.
NY...WINTER STORM WARNING ALL ZONES...TONIGHT THROUGH SAT NIGHT.
MARINE...GALE WARNING ALL WATERS (ANZ355-353-350-335-330-338).

******************* PREVIOUS AFD ISSUED AT 410 AM *******************

.SHORT TERM...PRECIPITATION MOVING UP THE COAST AT THIS TIME AS
COMPLEX WINTER STORM HEADING OUR WAY. 00Z MODEL RUNS CONTINUE WITH
IDEA OF A PROLONGED WINTER WEATHER EVENT STARTING LATER TODAY AND
CONTINUING THROUGH SATURDAY NIGHT. MODELS IN GOOD AGREEMENT WITH
MAIN FEATURES THROUGH ABOUT 30 HOURS OR SO...THEN DIFFERENCES...SOME
SIGNIFICANT...WORK INTO THE PICTURE. BIGGEST PROBLEM THROUGH THE
SHORT TERM WILL BE AMOUNTS OF SNOW ACROSS THE COASTAL SECTIONS AS A
MIX WILL PREVAIL FOR A GOOD AMOUNT OF THE EVENT. BEST ACCUMULATING
SNOW WILL LIKELY OCCUR COAST DURING THE ENDING OF THE EVENT AS
COLDER AIR WORKS. HAVE DECIDED TO GO WITH A WINTER STORM WARNING ALL
ZONES ALTHOUGH AMOUNTS MAY BE UNDER CRITERIA ALONG THE COAST. THE
REASON FOR THE WARNING HERE IS THAT IT IS THE FIRST WINTER STORM OF
THE YEAR AND I BELIEVE SUCH A WARNING IN WARRANTED.

TOTAL SNOW AMOUNTS EXPECTED BY DAYBREAK SUNDAY WHEN EVENT ENDS...
INLAND ZONES AROUND A FOOT. METROPOLITAN NEW YORK AND NEW JERSEY
AREA BETWEEN 6 AND 8 INCHES...SUFFOLK COUNTY LONG ISLAND 4 TO 6
INCHES.

.LONG TERM...DRY MONDAY THROUGH MIDDAY OR SO WEDNESDAY WHEN NEXT
SYSTEM APPROACHES FROM THE WEST. STRONG SOUTHERLY FLOW AHEAD OF THIS
POINTS TO AN ALL RAIN EVENT.
&&

.HYDROLOGY...SIGNIFICANT QPF EVENT THIS WEEKEND BUT BASICALLY SNOW
SO LIMITED IMPACT ON RIVERS AND STREAMS. SEE ABOVE FOR FORECASTED
SNOW AMOUNTS.
&&

******************************************************************
Hazardous weather outlook, Dec 5, 5:05 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
505 AM EST FRI DEC 5 2003

CTZ005>012-NJZ002>006-011-NYZ067>081-051004-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
505 AM EST FRI DEC 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
SNOW WILL DEVELOP FROM SOUTH TO NORTH ACROSS THE REGION TODAY WITH A
MIX OF RAIN...SNOW AND SLEET ALONG THE COAST. ACCUMULATIONS BY THE
EVENING RUSH HOURS SHOULD BE AN INCH OR LESS. TONIGHT A WINTER STORM
WARNING IS IN EFFECT AS THE SNOW WILL BECOME HEAVIER ALTHOUGH NEAR
THE COAST A WINTRY MIX WILL CONTINUE. ACCUMULATINS BY DAYBREAK
SATURDAY SHOULD BE 1 TO 2 NEAR THE COAST WITH 2 TO 4 INCHES INLAND.

.DAYS TWO THROUGH SEVEN...
THE WINTER STORM WARNING WILL REMAIN IN EFFECT THROUGH SATURDAY NIGHT
AS THE SNOW IS NOT EXPECTED TO TAPER OFF UNTIL AROUND DAYBREAK
SUNDAY. TOTAL ACCUMULATIONS EXPECTED TO RANGE FROM 4 TO 6 INCHES
ALONG THE COAST WITH AROUND A FOOT ACROSS THE INTERIOR. NEAR BLIZZARD
CONDITIONS MAY OCCUR AT TIMES. IN ADDITION...TIDES WILL ALSO BE ON
THE INCREASE DUE TO THE NOREASTER AND IS EXPECTED TO GENERATE MINOR
TO LOCALLY MODERATE COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Dec 5, 3:09 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
309 PM EST FRI DEC 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    FLORAL PARK               NY   0.00 INCH SNOW
12/05/03   NASSAU                         5.1

0230 PM    SEA CLIFF                 NY   0.00 INCH SNOW
12/05/03   NASSAU                         2.5

0235 PM    HARRISON                  NJ   3.00 INCH SNOW
12/05/03   HUDSON

0230 PM    PLAINVIEW                 NY   3.10 INCH SNOW
12/05/03   NASSAU

0205 PM    WEST ISLIP                NY   3.50 INCH SNOW
12/05/03   SUFFOLK

0300 PM    MERRICK                   NY   3.80 INCH SNOW
12/05/03   NASSAU

0205 PM    CENTEREACH                NY   2.00 INCH SNOW
12/05/03   SUFFOLK

0200 PM    LITTLE FALLS              NJ   1.50 INCH SNOW
12/05/03   PASSAIC

0200 PM    CENTRAL PARK              NY   2.50 INCH SNOW
12/05/03   NEW YORK

0200 PM    LAGUARDIA AIRPORT         NY   2.00 INCH SNOW
12/05/03   QUEENS

0230 PM    SEA CLIFF                 NY   2.50 INCH SNOW
12/05/03   NASSAU

0200 PM    LONG BEACH                NY   3.00 INCH SNOW
12/05/03   NASSAU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Hudson

When
December 5, 4:00 PM EST to December 7, 12:00 AM EST
Where
Hudson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
December 5, 4:00 PM EST to December 7, 12:00 AM EST
Where
Union forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Essex

When
December 5, 5:00 PM EST to December 7, 12:00 AM EST
Where
Essex forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Eastern Passaic

When
December 5, 6:00 PM EST to December 7, 12:00 AM EST
Where
Eastern Passaic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Heavy Snow, Bergen

When
December 5, 7:00 PM EST to December 7, 12:00 AM EST
Where
Bergen forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Western Passaic

When
December 5, 9:00 PM EST to December 7, 12:00 AM EST
Where
Western Passaic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328855, 5328856, 5328854, 5328853, 5328852, 5328744.